Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Lubbock, TX

May 23, 2020Garza County, Texas

NWS Lubbock, TX issued this flash flood warning at May 23, 2020, 5:52 PM CDT for Garza County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 5:52 PM CDT (22:52 UTC)
Expired
May 23, 2020, 9:45 PM CDT
In force
4 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Garza County, TX

The radar

The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:30 PM CDTFLASH FLOOD8 Sse Graham, TXSECTION OF HIGHWAY 669 WAS REPORTED WASHED OUT IN GARZA COUNTY DUE TO FLASH FLOODING. TIME ESTIMATED.
May 23, 8:09 PM CDTFLASH FLOOD1 Sse Post, TXRUSHING WATER OVER THE ROAD NEAR POST, TEXAS NEAR HIGHWAY 84 WITH VEHICLE STALLED IN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WGUS54 KLUB 232252
FFWLUB
TXC169-240100-
/O.NEW.KLUB.FF.W.0001.200523T2252Z-200524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
552 PM CDT Sat May 23 2020

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Southwestern Garza County in northwestern Texas...

* Until 800 PM CDT.

* At 552 PM CDT, Doppler radar and automated rain gauges indicated a 
  severe thunderstorms producing very heavy rain across the warned 
  area. Between 1 and 2.5 inches of rain have fallen. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.   2.4 inches has
           already fallen at the West Texas Mesonet site
           southwest of Post.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Post.

Additional rainfall amounts of 1 to 2.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3319 10156 3324 10142 3323 10131 3296 10129
      3296 10156

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

LIPE
4 follow-up statements
988 
WGUS74 KLUB 232312
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
612 PM CDT Sat May 23 2020

TXC169-240100-
/O.CON.KLUB.FF.W.0001.000000T0000Z-200524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-
612 PM CDT Sat May 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTHWESTERN GARZA COUNTY...

At 612 PM CDT, Doppler radar and automated rain gauges indicated the 
severe thunderstorms producing heavy rain across the warned area. 
Between 2 and 3.5 inches of rain have fallen. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.  3.2 inches had
         fallen through 605 PM at the West Texas mesonet
         southwest of Post.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Post.  Avoid FM 669 between Post and Gail as the heaviest rainfall 
  has been in that area.

Additional rainfall amounts of 1 to 2.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3319 10156 3324 10142 3323 10131 3296 10129
      3296 10156

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

LIPE
581 
WGUS54 KLUB 240033
FFWLUB
TXC169-240245-
/O.EXT.KLUB.FF.W.0001.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
733 PM CDT Sat May 23 2020

The National Weather Service in Lubbock has extended the

* Flash Flood Warning for...
  West Central Garza County in northwestern Texas...

* Until 945 PM CDT.

* At 733 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 3.5 inches of rain have fallen. Flash flooding is ongoing in 
  and around Post.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.  3 inches of rain
           has already fallen in Post.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Post.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3319 10156 3324 10142 3323 10131 3308 10130
      3318 10141 3317 10156 3318 10156

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

LIPE
753 
WGUS74 KLUB 240142
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
842 PM CDT Sat May 23 2020

TXC169-240245-
/O.CON.KLUB.FF.W.0001.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-
842 PM CDT Sat May 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR WEST CENTRAL GARZA COUNTY...

At 842 PM CDT, Doppler radar indicated the rain had moved out of the 
warned area. Between 3 and 3.5 inches of rain have fallen. Flash 
flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Post.

Since the rain has ended, flooding should slowly recede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3319 10156 3324 10142 3323 10131 3308 10130
      3318 10141 3317 10156 3318 10156

FLASH FLOOD...RADAR INDICATED

$$

LIPE
028 
WGUS74 KLUB 240236
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
936 PM CDT Sat May 23 2020

TXC169-240246-
/O.EXP.KLUB.FF.W.0001.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-
936 PM CDT Sat May 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR 
WEST CENTRAL GARZA COUNTY...

Flood waters are receding. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3319 10156 3324 10142 3323 10131 3308 10130
      3318 10141 3317 10156 3318 10156

$$

LIPE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:18 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 23, 2:18 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
218 PM CDT Sat May 23 2020

.SHORT TERM...
Southwesterly flow aloft will continue tonight into Sunday as a
trough axis sharpens from ERN MT into western Chihuahua.
Thunderstorm activity continues to be expected this evening.  Please
see previous versions of this discussion for more detail on the
immediate term insight.  Storms should move east of the region by
midnight with the dryline perhaps pushing as far west as a
Brownfield to Tulia line.  After mostly quiet conditions overnight,
thunderstorms will be expected once again Sunday afternoon with an
attendant risk of severe storms.  Most forecast guidance has tapered
high temperatures on Sunday which may proved to limit the risk to
some extent though another round of severe, perhaps with greater
coverage than today, appears likely.

.LONG TERM...
Tomorrow continues to look like an active day across the region.

The upper level trough to our west will deepen as it inches closer
to the CWA creating upper level southwest flow and large scale lift
aloft. At the surface a lee surface cyclone in NE NM will keep west
to southwest winds across the western South Plains while winds
across the Rolling Plains will back in response to a surface high
pressure system over the Gulf Coast. Similarity to today the dryline
will set up across the South Plains with 50-60F dewpoints across the
central South Plains and the Rolling Plains. CI along the dryline
will once again be possible. Although Bulk Shear values will be
marginal, MUCAPES of 1000-1500 J/kg will be available and day time
heating should help convection along. Additionally, an upper
level jet will provide even more dynamics aloft. Thus, severe
weather will be possible just west and along the I27 corridor and
eastward. PWATs are also impressive, at nearly 150% of normal.
With slow storm motion heavy rain could lead to localized
flooding. Given all the previous information will keep the severe
mention in the forecast.

Monday a cold front will start to enter the CWA during the morning.
This front may kick off a few thunderstorms, but the overall
trend suggests a showery and cool day with high temperatures well
below normal. Cold air advection behind the front means that
severe thunderstorms will be less likely. PWs will continue to run
above normal Monday so localized flooding may continue. In the
wake of the cold front temperatures Tuesday will run well below
normal with highs reaching the high 70s area wide.

Models continue to diverge on how mid to late next week will play
out. Long range guidance depicts a double omega block type
pattern across the CONUS. One centered over the west coast and one
over the east. But the diverge emerges on where the upper low
ends up. The GFS keeps the low to our west while the ECMWF keeps
it to our SE. Either way some recycled moisture around the upper
low will keep an increased chance of showers and thunderstorms in
our area through mid week with cooler than normal temperatures.
Given how far out this event is and it will all be determined on
where the UL low sets up have decided to maintain slight PoPs
across much of the area through next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/28
Hazardous weather outlook, May 23, 10:45 AM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1045 AM CDT Sat May 23 2020

TXZ021>044-241545-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible later this afternoon and
evening from generally east of a line from Brownfield to Happy.
Thunderstorms will have potential for very large hail near 3 inches
diameter, wind gusts to 80 mph, isolated tornadoes, and localized
flash flooding. Elevated fire danger may develop over the western
South Plains and extreme southwest Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms and local flooding will be possible over the
entire area Sunday afternoon into Sunday night. A few strong
thunderstorms along with locally intense rain and flooding may also
develop late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Local storm report, May 23, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     8 S LUBBOCK             33.46N 101.88W
05/23/2020  M62 MPH          LUBBOCK            TX   BROADCAST MEDIA

            GUST MEASURED AT KCBD STUDIO

&&

EVENT NUMBER LUB2000296

MCONDER
Local storm report, May 23, 5:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     6 NNE LUBBOCK           33.67N 101.82W
05/23/2020  M61 MPH          LUBBOCK            TX   ASOS

&&

EVENT NUMBER LUB2000297

MCONDER
Special weather statement, May 23, 5:33 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
533 PM CDT Sat May 23 2020

TXZ022-023-028-029-034-232300-
Hockley TX-Swisher TX-Castro TX-Lamb TX-Hale TX-
533 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK...HOCKLEY...
SOUTHEASTERN CASTRO...WESTERN HALE...SOUTHWESTERN SWISHER AND LAMB
COUNTIES UNTIL 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong outflow boundary
from east of Levelland, to near Plainview, moving northwest at 30
mph.

Wind gusts of 50 to 55 mph and areas of blowing dust are expected
with this outflow boundary.

Locations impacted include...
Plainview, Levelland, Littlefield, Hale Center, Olton, Hart, Sundown,
Anton, Sudan, Amherst, Cotton Center, Fieldton, Spade, Halfway,
Whitharral, Pep, Smyer, Opdyke West, Edmonson and Springlake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3430 10172 3409 10175 3382 10209 3381 10208
      3340 10217 3339 10259 3400 10261 3443 10218
TIME...MOT...LOC 2231Z 113DEG 26KT 3363 10222

MRC
Local storm report, May 23, 5:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
537 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 E WOLFFORTH           33.51N 101.95W
05/23/2020  M1.50 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB2000298

MCONDER
Local storm report, May 23, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          9 ESE DRAW              32.99N 101.51W
05/23/2020                   GARZA              TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB2000300

MCONDER
Local storm report, May 23, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             3 ENE WOLFFORTH         33.52N 101.97W
05/23/2020  M1.50 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB2000301

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall49 min
May 22, 8:21 PM CDTSevere Thunderstorm WarningLUBStonewall41 min
May 23, 3:41 PM CDTSpecial Weather StatementLUBCastro19 min
May 23, 3:48 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn57 min
May 23, 3:55 PM CDTSpecial Weather StatementLUBSwisher20 min
May 23, 4:19 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Swisher56 min
May 23, 4:31 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher29 min
May 23, 4:41 PM CDTSevere Thunderstorm WarningLUBGarza64 min
May 23, 4:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock60 min
May 23, 4:51 PM CDTTornado WarningLUBGarza24 min
May 23, 5:13 PM CDTAreal Flood AdvisoryLUBGarza2 hr
May 23, 5:14 PM CDTTornado Warning Considerable damage threatLUBGarza31 min
May 23, 5:33 PM CDTSpecial Weather StatementLUBHale, Hockley, Lamb27 min
May 23, 5:39 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock, Lynn51 min
May 23, 5:42 PM CDTAreal Flood AdvisoryLUBCrosby, Lubbock2 hr
May 23, 5:43 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBGarza32 min
May 23, 5:46 PM CDTSevere Thunderstorm WarningLUBGarza59 min
May 23, 6:01 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher59 min
May 23, 6:12 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn33 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more61 min
May 23, 6:41 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
May 23, 6:48 PM CDTTornado WarningLUBGarza27 min
May 23, 6:54 PM CDTFlash Flood Warning Considerable damage threatLUBGarza, Lynn3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.